Open Access
Translator Disclaimer
February 2008 A stochastic fixed point equation for weighted minima and maxima
Gerold Alsmeyer, Uwe Rösler
Ann. Inst. H. Poincaré Probab. Statist. 44(1): 89-103 (February 2008). DOI: 10.1214/07-AIHP104

Abstract

Given any finite or countable collection of real numbers Tj, jJ, we find all solutions F to the stochastic fixed point equation $$W\stackrel {\mathrm {d}}{=}\inf_{j\in J}T_{j}W_{j},$$ where W and the Wj, jJ, are independent real-valued random variables with distribution F and $\stackrel {\mathrm {d}}{=}$ means equality in distribution. The bulk of the necessary analysis is spent on the case when |J|≥2 and all Tj are (strictly) positive. Nontrivial solutions are then concentrated on either the positive or negative half line. In the most interesting (and difficult) situation T has a characteristic exponent α given by ∑jJTjα=1 and the set of solutions depends on the closed multiplicative subgroup of ℝ>=(0, ∞) generated by the Tj which is either {1}, ℝ> itself or r={rn:n∈ℤ} for some r>1. The first case being trivial, the nontrivial fixed points in the second case are either Weibull distributions or their reciprocal reflections to the negative half line (when represented by random variables), while in the third case further periodic solutions arise. Our analysis builds on the observation that the logarithmic survival function of any fixed point is harmonic with respect to Λ=∑j≥1δTj, i.e. Γ=ΓΛ, where ⋆ means multiplicative convolution. This will enable us to apply the powerful Choquet–Deny theorem.

Étant donné un ensemble fini ou dénombrable de nombres réel Tj, jJ, nous trouvons l’ensemble des solutions F de l’équation fonctionelle $$W\stackrel {\mathrm {d}}{=}\inf_{j\in J}T_{j}W_{j},$$ où W et les Wj, jJ, sont des variables aléatoires mutuellement indépendantes ayant la loi F et $\stackrel {\mathrm {d}}{=}$ signifie identité en loi. L’essentiel de ce travail concerne le cas où |J|≥2 et tous les Tj sont (strictement) positifs. Dans ce cas, toutes les solutions sont concentrées soit sur (0, ∞) soit sur (−∞, 0). Dans la situation la plus intéressante (et plus difficile) T a un exposant charactéristique α donné par ∑jJTjα=1, et l’ensemble des solutions dépend du sous-groupe multiplicatif de ℝ>=(0, ∞) généré par les Tj, qui est {1}, ℝ> lui-meme, ou r={rn:n∈ℤ} pour quelque r>1. Le premier cas etant trivial, les points fixes non-triviaux dans le second cas sont ou bien les lois de Weibull ou bien leurs images réciproques sur (−∞, 0) (si elles sont représentées par des variables aléatoires). Dans le troisième cas, il y a des solutions périodiques supplémentaires. Notre analyse est basée sur l’observation que le logarithme de la fonction de survie de chaque point fixe est harmonique relatif à Λ=∑j≥1δTj, c’est-à-dire Γ=ΓΛ, où ⋆ dénote la convolution multiplicative. Cela nous permettrons l’utilisation du theorème puissant de Choquet et Deny.

Citation

Download Citation

Gerold Alsmeyer. Uwe Rösler. "A stochastic fixed point equation for weighted minima and maxima." Ann. Inst. H. Poincaré Probab. Statist. 44 (1) 89 - 103, February 2008. https://doi.org/10.1214/07-AIHP104

Information

Published: February 2008
First available in Project Euclid: 25 February 2008

zbMATH: 1176.60006
MathSciNet: MR2451572
Digital Object Identifier: 10.1214/07-AIHP104

Subjects:
Primary: 60E05
Secondary: 60J80

Keywords: Choquet–Deny theorem , Harmonic analysis on trees , Stochastic fixed point equation , Weibull distributions , weighted branching process , Weighted minima and maxima

Rights: Copyright © 2008 Institut Henri Poincaré

JOURNAL ARTICLE
15 PAGES


SHARE
Vol.44 • No. 1 • February 2008
Back to Top